This site is intended for health professionals only
Thursday 27 October 2016 Instagram
Share |

Blog: Understanding steroid induced diabetes

Blog: Understanding steroid induced diabetes

Steroid induced diabetes – how often do we come across people with it and do we know how to manage this condition?

Steroid induced diabetes – how often do we come across people with it and do we know how to manage this condition?

Just last week, at one of the surgeries where I work, one of the GPs asked for my advice on one of their patients. The patient was a lady in her fifties, who has suffered from rheumatoid arthritis for some years, was currently on long-term oral steroids at a dose of 10mg/day, and had been feeling quite unwell. A recent blood test ( taken in November) showed an Hba1c of 113mmol/mol. The GP had started her on Metformin, but was very concerned because this lady had also lost a stone in weight since the blood test.

Looking at her records, I could see that her body mass index (BMI) was significantly less than 20kg/m2. This told me that the most likely reason for her weight loss was the body trying to excrete the excess sugars that were circulating in her blood stream. I offered to see her, but first in a telephone consultation I advised her to start taking Gliclazide 40mg both in the morning and at night, and to begin testing her blood sugars, so that we could obtain a picture of how they were fluctuating. I prescribed the Gliclazide and recommended that she increase the dose in three to four days time to 80mg twice daily, and then several days later again to 120mg twice daily, all the time monitoring her blood sugars across the day. Due to the mode of action of Gliclazide in promoting insulin release from the pancreas, it is the oral medication of choice in these circumstances.

Why was the Metformin not going to be effective here? What happens when steroids like this are used? Unfortunately, (as I have just read in the Journal of Diabetes Nursing), steroids can lead to the destruction of beta cells in the pancreas, which can cause increased insulin resistance and hyperglycaemia. Of particular note is that doses of prednisolone greater than 7.5mg/day for more than two weeks may also suppress the adrenal glands.

This patient had already experienced one such episode just 18 months prior to this one. Thankfully in that instance, when she was eventually weaned off the steroids, she was able to stop the insulin therapy, which she had been started on as a hospital inpatient, and her blood sugars appeared to return to normal. Is this something that may go on happening, every time she requires steroid therapy when her rheumatoid arthritis has another acute flare up? Will Gliclazide always control her blood sugars in the long-term? The reality is she may almost certainly require a basal insulin, given as a morning dose, starting at 10units/day, which would have to titrated up to meet her needs.

I have advised this patient concerning the likelihood of needing insulin, and due to a quite severe needle phobia she is desperate not to inject insulin if it can be avoided. My consultant colleague strongly recommends the use of insulin, as he does not think even a daily dose of 320mg Gliclazide will control her sugars. I guess her ability to reduce her steroids and remain healthy with regards to her arthritis is going to play a significant part in all this.

So far she is taking 240mg Gliclazide/day, and is hoping to reduce her prednisolone to 8mg/day from this week. What does the future hold for her? How can we best support her, while avoiding the use of insulin injections? Currently we are waiting for her to have a blood test for hba1c, to see if as she reduces her steroid dose and at the same time takes Gliclazide there might be any improvement at all.

What have you done in the past? Have you come across a similar dilemma? How do we help our patients to make the decision that is best for them in the long-term?

For information on this, go the TREND website, where you can find helpful resources, on this and other aspects of Diabetes management.

Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?